Thunderstorm Wind, Grant
- When
- August 17, 9:53 PM CST
- Where
- Grant County, 0.55 mi E of Ulysses
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.580, -101.360
A couple of thunderstorms became severe producing strong winds during the late evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A couple of thunderstorms became severe producing strong winds during the late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 17, 5:31 PM CST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 631 PM CDT MON AUG 17 2015 ...Updated aviation section... .SHORT TERM...(THIS EVENING THROUGH Tuesday) ISSUED AT 1257 PM CDT MON AUG 17 2015 A shortwave trough and associated upper level speed max around 90kt, is forecast to move across western Kansas tonight bringing a cluster of thunderstorms. Short term models bring a variety of solutions for thunderstorm chances with the best chances west of Dodge City tonight. Northwesterly flow aloft will help push thunderstorms from Colorado and across mainly western Kansas overnight with lesser chances east of Dodge City. Will range storm probabilities from around 60 percent west, to 30 to 40 percent east of Dodge City for the best guess. A few storms could become severe mainly far west toward to the Colorado border, then mainly become non-severe after sunset with the best instability far west. The main severe threats are quarter size hail and winds near 60 mph. The storms should be coming out of eastern Colorado around 7 pm, then to near Dodge City by 10 to 11 pm, then end at Medicine Lodge by 6 to 8 am. Overnight lows will be in the mid to upper 60s with south winds of 5 to 15 mph. For Tuesday, an upper level trough will continue to move across the Plains pushing a cold front across western Kansas. The cold front is forecast to be near Hays to Dodge City and Meade by around noon, then near Medicine Lodge around 7 pm. Some storms could develop with the front mainly east of Dodge City in the afternoon, some possibly severe. The front will shift south winds to the north at 10 to 20 mph. Highs will range from the low to mid 80s north of the cold front to near 90 in parts of south central Kansas. .LONG TERM...(Tuesday NIGHT THROUGH Monday) ISSUED AT 233 PM CDT MON AUG 17 2015 For Wednesday, a strong upper level trough will be moving east across the Upper Midwest and Missouri Valley region. Some lingering storms will be mainly east of Dodge City on Tuesday night and Wednesday. With cooler surface high pressure in place, highs will be in the mid 70s. For the period of Thursday into early next week, northwesterly upper level flow will transition to more westerly flow aloft by later in the work week. Another strong upper level wave is forecast to push across the Northern Plains on Saturday into Sunday morning with an associated cold front and small chances for thunderstorms across western Kansas. High temperatures will be in the low to mid 80s Thursday, upper 80s on Friday, around 90 on Saturday, around 80 on Sunday behind a cold front, then back to the mid 80s for Monday. Overnight lows will be only in the low to mid 50s Wednesday and Thursday mornings under cooler surface high pressure, then warm back into the 60s. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Tuesday EVENING) ISSUED AT 624 PM CDT MON AUG 17 2015 A line of thunderstorms are expected to move out from eastern Colorado this evening and affect the GCK terminal somewhere between 03-06Z then possibly the DDC terminal between 05-08Z. These storms will bring brief periods of MVFR/IFR conditions to the GCK and DDC terminals. As of now, storms look to remain south of the HYS terminal with VFR conditions continuing. Winds will generally be from the south southeast direction becoming light and variable after sunset. The only exception to this will be ahead and along thunderstorms where gusty conditions will be possible. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 84 55 75 / 50 20 20 20 GCK 66 81 54 75 / 60 10 20 20 EHA 65 82 55 74 / 60 10 20 20 LBL 68 85 57 75 / 60 10 20 20 HYS 67 81 55 76 / 40 40 20 20 P28 70 89 59 75 / 40 40 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Kruse LONG TERM...Kruse AVIATION...Hovorka_42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1135 AM CDT MON AUG 17 2015 KSZ030-031-043>046-061>066-074>081-084>090-181645- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1135 AM CDT MON AUG 17 2015 /1035 AM MDT MON AUG 17 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DISCUSSION...THUNDERSTORMS WILL MOVE INTO FAR WESTERN KANSAS AFTER 8 PM. THESE STORMS COULD CONTAIN HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS OVER 60 MPH. THUNDERSTORMS ARE EXPECTED TO PROGRESS ACROSS THE REMAINDER OF WESTERN KANSAS AND INTO CENTRAL KANSAS LATER TONIGHT BUT THESE STORMS WILL PROBABLY NOT BE SEVERE. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION...THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND THEN AGAIN BY FRIDAY AND SATURDAY. A FEW OF THE STORMS OVER SOUTH CENTRAL KANSAS TUESDAY AFTERNOON AND EVENING COULD BE SEVERE WITH HAIL AS LARGE AS HALF DOLLARS AND WIND GUSTS AS HIGH AS 60 MPH. HAZARDS WEATHER RISK... TUESDAY... LIMITED FLOODING RISK. ELEVATED SEVERE THUNDERSTORM RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. SUNDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
847 PM CDT MON AUG 17 2015
KSZ061-062-074>076-180230-
GRANT KS-KEARNY KS-HAMILTON KS-STANTON KS-HASKELL KS-
847 PM CDT MON AUG 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...SOUTHWESTERN FINNEY...
STANTON...KEARNY...GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 930
PM CDT/830 PM MDT/...
AT 847 PM CDT /747 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
RUSSELL SPRINGS TO 10 MILES NORTHWEST OF PRITCHETT...AND MOVING
SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ULYSSES...LAKIN...SYRACUSE...JOHNSON CITY...DEERFIELD...MANTER...
COOLIDGE...KENDALL...BIG BOW...THE SAUNDERS ELEVATOR AND HICKOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.
&&
LAT...LON 3826 10204 3826 10110 3783 10110 3774 10109
3773 10103 3745 10119 3739 10143 3739 10204
TIME...MOT...LOC 0147Z 309DEG 26KT 3899 10107 3750 10294
HOVORKASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
928 PM CDT MON AUG 17 2015
KSZ061>063-074-075-084-085-180315-
FINNEY KS-GRANT KS-KEARNY KS-HAMILTON KS-STEVENS KS-MORTON KS-
STANTON KS-
928 PM CDT MON AUG 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR MORTON...HAMILTON...WESTERN
FINNEY...STANTON...STEVENS...KEARNY AND GRANT COUNTIES UNTIL 1015 PM
CDT/915 PM MDT/...
AT 926 PM CDT /826 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
MARIENTHAL TO 3 MILES EAST OF VILAS...AND MOVING SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...ULYSSES...HUGOTON...LAKIN...ELKHART...HOLCOMB...
SYRACUSE...JOHNSON CITY...DEERFIELD...ROLLA...MOSCOW...MANTER...
KENDALL...RICHFIELD...BIG BOW...THE SAUNDERS ELEVATOR...PLYMELL...
FETERITA...HICKOK AND WILBURTON.
LAT...LON 3699 10204 3781 10204 3826 10162 3826 10071
3777 10073 3775 10112 3700 10110
TIME...MOT...LOC 0226Z 288DEG 32KT 3864 10115 3736 10238
HOVORKASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 839 PM MDT MON AUG 17 2015 KSZ061-180330- HAMILTON KS- 839 PM MDT MON AUG 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY UNTIL 930 PM MDT... AT 839 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTH OF SYRACUSE...MOVING EAST AT 35 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COOLIDGE. LAT...LON 3826 10204 3826 10161 3779 10204 TIME...MOT...LOC 0239Z 288DEG 31KT 3821 10178 HOVORKA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1014 PM CDT MON AUG 17 2015
KSZ061>063-074>076-084>086-180400-
SEWARD KS-FINNEY KS-GRANT KS-KEARNY KS-HAMILTON KS-STEVENS KS-
MORTON KS-STANTON KS-HASKELL KS-
1014 PM CDT MON AUG 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR MORTON...HAMILTON...SOUTHWESTERN
FINNEY...WESTERN GRAY...STANTON...STEVENS...KEARNY...WESTERN
SEWARD...GRANT AND HASKELL COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...
AT 1014 PM CDT /914 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
DEERFIELD TO 10 MILES SOUTHEAST OF STONINGTON...AND MOVING SOUTHEAST
AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...LIBERAL...ULYSSES...HUGOTON...LAKIN...ELKHART...
HOLCOMB...SYRACUSE...JOHNSON CITY...SUBLETTE...SATANTA...DEERFIELD...
PIERCEVILLE...ROLLA...MOSCOW...MANTER...COOLIDGE...KENDALL...
RICHFIELD AND THE SAUNDERS ELEVATOR.
LAT...LON 3699 10204 3808 10204 3810 10116 3795 10066
3751 10065 3700 10098
TIME...MOT...LOC 0314Z 306DEG 33KT 3811 10113 3723 10201
HOVORKAThe Dodge City radar (KDDC), 124 km away, was scanning. The volume nearest the first event began at 03:51 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600370, 600371, 600372.